Tennessee, 2025

Damaging Wind and Lightning Strike in Tennessee, August 20, 2025

August 20, 2025 · NWS MRX · 2 events in 1 county or zone

A weak cold front coupled with a highly saturated atmosphere led to numerous thunderstorms across the area. One storm became severe, producing severe wind damage and a house fire sparked by lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak cold front coupled with a highly saturated atmosphere led to numerous thunderstorms across the area. One storm became severe, producing severe wind damage and a house fire sparked by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 20, 11:51 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 20, 11:51 AM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1251 PM EDT Wed Aug 20 2025

...New DISCUSSION, AVIATION...

.DISCUSSION...
Issued at 1201 PM EDT Wed Aug 20 2025

Key Messages:

1. Scattered showers and thunderstorms this afternoon, highest
probabilities south of Interstate 40. Heavy rain rates possible
with the stronger thunderstorms that could result in localized
flash flooding, especially for urban and poor drainage areas.

2. Drier late week with a cold front approaching this weekend.
Limited moisture with this front.

3. High pressure builds in early next week with a fall-like taste
as temperatures will be about 10 degrees below normal with lower
humidity.

Discussion:

Weak cold front is moving south across the region this afternoon
with a warm, unstable environment, especially across the southern
valley and southern plateau. We expect scattered showers and
thunderstorms to form and move south-southeast. Some thunderstorms
may have some gusty winds, but the overall severe weather risk is
low. The primary, but still low, risk with thunderstorms will be
tropical- like heavy rain rates as RAP forecast PW values are
around 2.2 inches south of Interstate 40 across the southern
counties of our forecast area. Heavy rain rates could quickly
overwhelm poor drainage and urban areas, especially if showers or
thunderstorms repeatedly track over a single location.

The exact location of this frontal boundary is uncertain, but we
expect it to move far enough south that the majority of scattered
convection the next couple of days will be to our south; although
we'll maintain a slight chance of precipitation across our far
southern areas, especially southwest North Carolina near the
vicinity of the front.

This weekend, a quick moving cold front will move southeast
towards our area. Ahead of this system, low-level 850mb winds will
be from the W/WNW with limited moisture return across our area.
For this reason, diurnal convection is possible this weekend, but
coverage is forecast to be isolated to scattered. Not everyone
will see rainfall.

Behind this cold front, a taste of fall arrives on Monday and
Tuesday with cooler temperatures. NAEFS guidance is already
showing a signal at hour 144 for height anomalies lower than the
10th percentile, and near the 1-2.5th percentile of climatology.
We expect temperatures around 10 degrees below normal with lows in
the 50s for most areas and highs in the mid to upper 70s for most
areas. Drier air in the wake of the cold front will also result in
lower relative humidity values across the region.

&&

.AVIATION...
(18Z TAFS)
Issued at 1201 PM EDT Wed Aug 20 2025

Scattered showers, and a few thunderstorms, are possible this
afternoon mainly in the vicinity of CHA and TYS. Tempo MVFR cigs
and brief IFR vis may be possible with stronger convection. Patchy
dense fog will be possible late tonight for areas that receive
afternoon rainfall and near the TRI terminal. Conditions improve
late in the forecast with a gradual return to VFR conditions
area-wide by Thursday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  90  70  89 /  10  10   0  40
Knoxville McGhee Tyson Airport, TN  71  87  68  88 /  30  10  10  30
Oak Ridge, TN                       70  86  67  88 /  30  10   0  30
Tri Cities Airport, TN              67  84  65  86 /  30  30  10  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...JB
LONG TERM....JB
AVIATION...JB
Hazardous weather outlook, Aug 20, 11:08 AM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1208 PM EDT Wed Aug 20 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211615-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1208 PM EDT Wed Aug 20 2025 /1108 AM CDT Wed Aug 20 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered storms are likely this afternoon and early evening. A
few storms could produce gusty winds and isolated flooding due to
very heavy rain rates.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 20, 1:17 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
217 PM EDT Wed Aug 20 2025

VAZ006-008-201900-
Washington VA-Russell VA-
217 PM EDT Wed Aug 20 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL RUSSELL AND CENTRAL
WASHINGTON COUNTIES THROUGH 300 PM EDT...

At 217 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Lebanon to 7 miles
southwest of Cleveland Va. Movement was south at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lebanon, Cleveland Va, Honaker, St. Paul, Castlewood, Holston,
Hansonville, and Rosedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3688 8180 3665 8217 3689 8232 3706 8200
TIME...MOT...LOC 1817Z 350DEG 13KT 3698 8199 3685 8220

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SR
Special weather statement, Aug 20, 1:23 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
223 PM EDT Wed Aug 20 2025

TNZ082-083-201915-
Rhea TN-Bledsoe TN-
223 PM EDT Wed Aug 20 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN RHEA AND NORTHEASTERN
BLEDSOE COUNTIES THROUGH 315 PM EDT/215 PM CDT/...

At 222 PM EDT/122 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from near Spring City to
9 miles north of Pikeville. Movement was south at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pikeville, Spring City, Stinging Fork Falls State Park, Piney Falls
State Park, Grandview, Melvine, and Mount Crest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3572 8526 3576 8526 3577 8510 3576 8507
      3577 8504 3575 8503 3577 8494 3576 8492
      3578 8490 3581 8483 3565 8478 3563 8479
      3556 8526 3571 8527
TIME...MOT...LOC 1822Z 344DEG 7KT 3575 8490 3573 8518

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DGS
Special weather statement, Aug 20, 1:29 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
229 PM EDT Wed Aug 20 2025

TNZ083-084-099-201915-
Rhea TN-Hamilton TN-Meigs TN-
229 PM EDT Wed Aug 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RHEA...SOUTHWESTERN
MEIGS AND NORTHEASTERN HAMILTON COUNTIES THROUGH 315 PM EDT...

At 229 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dayton, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dayton, Graysville, Sale Creek, Birchwood, Big Spring, and Flat Top
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3537 8521 3545 8516 3545 8515 3547 8512
      3549 8514 3553 8512 3552 8511 3554 8511
      3553 8510 3555 8510 3555 8511 3558 8509
      3548 8486 3527 8495
TIME...MOT...LOC 1829Z 013DEG 8KT 3545 8503

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DGS
Special weather statement, Aug 20, 2:02 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
302 PM EDT Wed Aug 20 2025

TNZ035-067-201945-
Roane TN-Morgan TN-
302 PM EDT Wed Aug 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORGAN AND
NORTHEASTERN ROANE COUNTIES THROUGH 345 PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingston, moving south at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oak Ridge, Kingston, Rockwood, Midtown, Harriman, Oakdale, Coalfield,
Bradbury, and Dearmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3606 8454 3600 8434 3581 8441 3591 8467
TIME...MOT...LOC 1902Z 021DEG 5KT 3597 8448

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SR
Special weather statement, Aug 20, 2:19 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
319 PM EDT Wed Aug 20 2025

TNZ081-099-202000-
Sequatchie TN-Hamilton TN-
319 PM EDT Wed Aug 20 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN SEQUATCHIE AND
CENTRAL HAMILTON COUNTIES THROUGH 400 PM EDT/300 PM CDT/...

At 318 PM EDT/218 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms near Soddy-Daisy, or 13 miles east of Dunlap,
moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chattanooga, Soddy-Daisy, Signal Mountain, Walden, Lakesite,
Fairmount, Harrison, Flat Top Mountain, North Chickamauga Creek
Gorge, and Harrison Bay State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3519 8540 3522 8540 3525 8543 3542 8532
      3536 8523 3540 8520 3533 8497 3531 8497
      3528 8494 3526 8497 3522 8498 3519 8501
      3517 8501 3509 8506
TIME...MOT...LOC 1918Z 024DEG 10KT 3531 8516

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DGS
Special weather statement, Aug 20, 2:35 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
335 PM EDT Wed Aug 20 2025

TNZ100-202015-
Bradley TN-
335 PM EDT Wed Aug 20 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BRADLEY COUNTY THROUGH
415 PM EDT...

At 335 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Cleveland, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cleveland, Charleston, South Cleveland, East Cleveland, Wildwood
Lake, McDonald, Waterville, Hopewell, and Tasso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3510 8501 3513 8503 3516 8501 3521 8499
      3525 8496 3526 8497 3528 8495 3529 8477
      3515 8471 3511 8474 3508 8501
TIME...MOT...LOC 1935Z 333DEG 11KT 3524 8490

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DGS

The radar

The Northeast Alabama radar (KHTX), 77 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
August 20, 3:00 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.070, -85.260

Severe thunderstorm wind gusts blew down large tree branches, bringing powerlines down and causing power outages.

Lightning, Hamilton

When
August 20, 3:00 PM EST
Where
Hamilton County, 0.88 mi NE of Hixon
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
35.159, -85.219

A lightning strike hit a home on Kamin Road in Hixson, leading to a two-alarm fire destroying a large portion of the home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283105, 1283107.